California, 2004

High Wind in California, December 27, 2004

December 27, 2004 · NWS MTR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 27, 3:00 AM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 27, 3:00 AM PST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 AM PST MON DEC 27 2004

.DISCUSSION...A BAND OF RAIN HAS BEEN STREAMING S TO N INTO THE N
BAY MOST OF THE NIGHT...OCCASIONALLY CLIPPING COASTAL AREAS FARTHER
S.  IN THE PAST 24 HOURS MUCH OF THE N BAY HAS SEEN 1-3 INCHES OF
RAIN...ESPECIALLY IN MARIN AND SONOMA COUNTIES...WHILE SITES IN THE
E BAY HAVE HAD VIRTUALLY NO RAIN.  THOUGH OROGRAPHICS ARE FAVORABLE
RIGHT NOW...THE HEAVY RAIN HAS STAYED MOSTLY W OF THE SANTA CRUZ
MTNS.  WE HAVE HAD SOME REPORTS OF STREET FLOODING AND SHARPLY
RISING CREEKS IN THE N BAY AND WILL ISSUE AN URBAN/SMALL STREAM
FLOOD ADVISORY FOR THAT AREA TDA.

MOST OF THIS IS PRETTY MUCH IN LINE WITH WHAT THE ETA HAS BEEN
FORECASTING FOR THE PAST COUPLE DAYS.  IT HAS DONE A MUCH BETTER JOB
ON THE STEEP RAINFALL GRADIENT BETWEEN THE COAST AND INLAND AREAS
THAN THE LESS SPECIFIC GFS.  HOWEVER...THE ETA IS NOT HANDLING THE
CURRENT MODERATE TO HEAVY RAIN BAND MOVING THRU THE N BAY TOO WELL...
ITS TOO DRY.  THE CURRENT SETUP IS FORECAST TO PERSIST AT LEAST THRU
THIS MRNG...THEN THE RAIN BAND IS FORECAST TO PIVOT TO A MORE SE-NW
ORIENTATION AND BEGIN TO BRING MORE RAIN TO THE COAST FARTHER S.

THE ETA FINALLY SPREADS RAIN ACROSS THE REST OF THE DISTRICT BY LATE
TDA AS THE MAIN RAIN BAND DOES ITS PIVOT.  THE SE-NW ORIENTATION IS
NOT OROGRAPHICALLY FAVORABLE...BUT DYNAMICS ARE GOOD WITH AN UPPER
JET AND GOOD DIFFLUENCE OVER OUR DISTRICT.  STILL...THE POOR
OROGRAPHICS SHOULD HOLD RAIN TO MODERATELY HEAVY INTENSITY FOR THE
MOST PART IN THE SANTA CRUZ AND SANTA LUCIA MTNS.

RAIN WILL SHIFT SWD TNGT AS THE PARENT UPPER LOW CONTINUES ON ITS N-
S TRACK OFFSHORE.  THIS SYSTEM HAS PROVED AS COMPLEX AS FORECAST BY
THE MODELS AS 3 DISTINCT CIRCULATION CENTERS ARE VISIBLE ON THE
WATER VAPOR PIX...AS FORECAST YDA BY THE GFS.  BY LATE TNGT RAIN
WILL BE DECREASING OR EVEN OVER IN THE NRN PART OF THE DISTRICT AND
THE DRYING TREND WILL CONTINUE SWD ON TUE WITH SIGNIFICANT PRECIP
PRETTY MUCH OVER BY TUE AFTN.

THE NEXT SYSTEM OF CONCERN IS ALREADY VISIBLE ON THE SATPIX DROPPING
S OF THE ALEUTIANS.  THIS TROF WILL KICK OUR CUTOFF OUT TO THE E
TUE NIGHT AND WED MRNG.  IT MAY GIVE US A FEW SHOWERS AS IT GOES BUT
MORE SIGNIFICANT RAIN IS LIKELY WED NIGHT AS THE KICKER SURGES
ONSHORE WITH AN EXCELLENT NEGATIVE TILT DIFFLUENT CONFIGURATION.
ITS TRACK IS A LITTLE MORE FAVORABLE FOR HEAVY RAIN IN THE NRN PART
OF THE DISTRICT THAN THE S BUT ALL AREAS SHOULD GET SOME PRECIP WED
NIGHT/THU MRNG.  THE GFS AND EURO ARE IN GOOD AGREEMENT ON THIS
STORM AND THE ETA IS CLOSE TOO.

HOWEVER...THE GFS AND EURO DIVERGE STARTING ON THU.  THE GFS HAS
MUCH LESS OVERWATER TRAJECTORY TO THE JET MOVING INTO CA FROM THE NW
THAN THE EURO BECAUSE IT KEEPS THE PARENT CUTOFF LOW CLOSER TO THE
COAST AND FARTHER N.  WILL BROAD BRUSH THE EXTENDED WITH A CHANCE OF
SHOWERS EACH DAY FRI-SUN FOR NOW BUT IF THE EURO TURNS OUT TO BE THE
BETTER MODEL IT WILL PROBABLY BE WETTER THAN THAT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA...URBAN AND SMALL STREAM FLOOD ADVISORY...MARIN SONOMA AND
           NAPA COUNTIES.
        ...WIND ADVISORY...MONTEREY AND SAN BENITO COUNTIES.
        ...GALE WRNG...PIGEON PT TO PT PIEDRAS BLANCAS.
        ...SCA...PT ARENA TO PIGEON PT AND SFO/MRY BAYS.

PUBLIC FORECAST: MARKKANEN
MARINE/AVIATION: WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Dec 27, 5:25 AM PST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
525 AM PST MON DEC 27 2004

CAZ005-065-281400-
SONOMA AND MARIN COUNTIES-NAPA COUNTY-
530 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN SAN FRANCISCO BAY
AREA

.DAY 1...TODAY...

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR THE
NORTHERN SAN FRANCISCO BAY AREA UNTIL 4 PM TODAY.  FLOODING OF
STREETS AND HIGHWAYS IS LIKELY AND SMALL STREAMS COULD OVERFLOW
THEIR BANKS.

* URBAN AND SMALL STREAM FLOOD ADVISORY.........SEE WGUS86 KMTR -
NPWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ009-010-281400-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
530 AM PST MON DEC 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO PENINSULA
AND THE SOUTH BAY AS WELL AS THE MONTEREY BAY AREA

.DAY 1...TODAY...

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY FOR MONTEREY AND SAN
BENITO COUNTIES.  SOUTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS AS HIGH
AS 50 MPH ARE POSSIBLE.

* WIND ADVISORY...SEE WWUS76 KMTR FOR DETAILS... *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ006-074-075-281400-
SAN FRANCISCO-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
530 AM PST MON DEC 27 2004

.DAY 1...TODAY..

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 4 PM
TODAY FOR SAN FRANCISCO...SANTA CRUZ...AND SAN MATEO COUNTIES.
FLOODING OF STREETS...HIGHWAYS...INTERSECTIONS...AND SMALL STREAMS
IS LIKELY THOUGH THE HEAVIEST RAIN AND FLOODING WILL NOT REACH
SANTA CRUZ COUNTY UNTIL MID OR LATE MORNING.

* URBAN AND SMALL STREAM FLOOD ADVISORY.........SEE WGUS86 KMTR -
NPWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ007-008-281400-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
530 AM PST MON DEC 27 2004

.DAY 1...TODAY..

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MARKKANEN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Monterey T X W / San Benito

When
December 27, 7:07 AM PST
Where
Monterey T X W / San Benito forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Measured by private weather station in Hollister.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430405.